Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 36, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 30, 1997, 12:30 PM EST for Jefferson County, Leon County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1997, 12:30 PM EST (17:30 UTC)
- Expired
- Mar 30, 1997, 1:00 PM EST
- In force
- 30 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Jefferson County, FL, Leon County, FL
The radar
The Tallahassee radar (KTLH), 24 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:35 PM EST | Hail 1.75 | Tallahassee, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 301730 RRA SVRTLH FLC065-073-301800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1230 PM EST SUN MAR 30 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...JEFFERSON COUNTY...LEON COUNTY AT 1226 PM EST WEATHER SERVICE RADAR AND GROUND REPORTS INDICATED A SEVERE THUNDERSTORM IN LEON COUNTY MOVING TO THE EAST AT 30 MPH. THIS STORM WILL PASS JUST NORTH OF TALLAHASEE AND MOVE INTO JEFFERSON COUNTY BY 1245 PM. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN A <SEVERE THUNDERSTORM. SEEK SHELTER IN A STRONG BUILDING. STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. A MOBILE HOME IS NOT A SAFE REFUGE FROM A SEVERE THUNDERSTORM...MOVE TO A MORE SUBSTANTIAL BUILDING. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 9:48 AM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 30, 9:48 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 925 AM EST SUN MAR 30 1997 KEVX 88-D QUIETER THIS MORNING THAN LAST...KTLH 88-D DOWN WITH ESA ON THE JOB. SATL IMAGERY SHOWS LOW/MID LVL CLDS OVER CWA THINNING ATTM. SHUD ALLOW CWA TO REACH FCST HI'S. ALSO NOTED ON SATL IMGERY WERE SEVERAL OUTFLOW BDRYS MOVG EWD ACROSS AL. TLH SOUNDING RATHER UNSTABLE THIS MORNING...MODIFIED SOUNDING YIELDED CAPE OVR 2100 J/KG. WITH WBZ AROUND 10KFT AND FZL NEAR 11.5KFT STRONGER TSTMS THAT DVLP THIS AFTRN MAY SPIT OUT SOME HAIL AGAIN...JUST WAITING FOR TRIGGER. WITH STALLED BDRY ACROSS CNTRL AL/CNTRL GA MAY HAVE TO WAIT FOR CLD FNT TO ARRIVE TONITE. #13
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:03 PM EST | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 57 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.